Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 134, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 5, 2009, 2:49 PM MDT for Las Animas County, Colorado. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2009, 2:49 PM MDT (20:49 UTC)
- Expired
- Aug 5, 2009, 3:32 PM MDT
- In force
- 43 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 140 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 2:53 PM MDT | HAIL 0.75 | 4 Sw Trinidad, CO | WITH HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 2305 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 052049
SVRPUB
COC071-052145-
/O.NEW.KPUB.SV.W.0134.090805T2049Z-090805T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
249 PM MDT WED AUG 5 2009
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
THIS INCLUDES TRINIDAD...
* UNTIL 345 PM MDT...
* AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
SOUTHEAST OF TRINIDAD...AND WAS MOVING TOWARD THE NORTH AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
TRINIDAD.
BONCARBO.
GULNARE.
HOEHNE.
TYRONE.
MODEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
&&
LAT...LON 3731 10483 3763 10416 3709 10387 3698 10441
3699 10468
TIME...MOT...LOC 2049Z 193DEG 10KT 3714 10442
$$
SR2 follow-up statements
000
WWUS55 KPUB 052103
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
303 PM MDT WED AUG 5 2009
COC071-052145-
/O.CON.KPUB.SV.W.0134.000000T0000Z-090805T2145Z/
LAS ANIMAS CO-
303 PM MDT WED AUG 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR WESTERN LAS ANIMAS COUNTY...
AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
CENTERED NEAR TRINIDAD...AND WAS MOVING TOWARD THE NORTH AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
HOEHNE.
TYRONE.
MODEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
&&
LAT...LON 3739 10465 3763 10416 3710 10391 3698 10441
3699 10468
TIME...MOT...LOC 2104Z 197DEG 13KT 3718 10443
$$
SR000
WWUS55 KPUB 052132
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT WED AUG 5 2009
COC071-052142-
/O.CAN.KPUB.SV.W.0134.000000T0000Z-090805T2145Z/
LAS ANIMAS CO-
332 PM MDT WED AUG 5 2009
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR WESTERN LAS
ANIMAS COUNTY...
HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.
LAT...LON 3739 10465 3763 10416 3710 10391 3698 10441
3699 10468
TIME...MOT...LOC 2132Z 197DEG 13KT 3728 10439
$$
SRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:03 AM MDT, 9 hours 46 minutes earlier.
Area forecast discussion, Aug 5, 5:03 AM MDT, 9 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 503 AM MDT WED AUG 5 2009 .SHORT TERM... (TODAY AND TONIGHT) MAIN CHALLENGES IN THE SHORT TERM REVOLVE AROUND POPS...TEMPS...AND POTENTIAL STRENGTH OF THUNDERSTORMS ACROSS THE FAR EASTERN PLAINS... UPPER RIDGE CURRENTLY CENTERED ACROSS NORTHERN/CENTRAL NEW MEXICO WITH A FEW SHORTWAVES CIRCULATING AROUND ITS PERIPHERY. THE FIRST CHALLENGE IS IDENTIFYING AND TIMING ANY POTENTIAL SHORTWAVES TO AFFECT THE FORECAST AREA TODAY. APPEARS TO BE A WEAK FEATURE TO THE NORTH ACROSS UT/NRN CO WHICH WILL BE CIRCULATING AROUND THE NRN PERIPHERY AND WILL PROBABLY STAY TOO FAR NORTH TO AFFECT THE AREA. APPEARS TO BE ANOTHER SHORTWAVE BACK ACROSS SOUTHEAST AZ AND SOUTHERN NM WHICH IS STILL KICKING OFF SOME LIGHTNING LATE TONIGHT. THIS WAVE IS PROJECTED BY MODELS TO MOVE INTO THE 4 CORNERS REGION LATE THIS AFTN AND EVENING...THOUGH APPEARS THAT IT MAY TAKE SOME TIME TO ARRIVE...LEADING TO A LATER SHOW FOR ANY FORCING. ANOTHER UNSEASONABLY WARM DAY IN STORE FOR THE WEST...WITH GROWING UNCERTAINTY AS TO HOW HOT IT WILL GET AS ONE PROGRESSES EASTWARD ACROSS THE FCST AREA. MODELS INDICATE A GREATER LIKELIHOOD FOR SOUTHWEST WINDS TO SPREAD ACROSS THE I-25 CORRIDOR AND WITH H7 TEMPS INCREASING AROUND +18C TO +19C APPEARS AT LEAST THE I-25 CORRIDOR SHOULD SEE A SIGNIFICANT WARM UP VS TEMPS OF YESTERDAY. FARTHER EAST...WINDS STAY MORE EAST TO SOUTHEASTERLY WITH POTENTIAL FOR OLD FRONTAL BOUNDARY TO SET UP ACROSS THE FAR EASTERN COUNTIES THROUGH THE AFTN. HAVE OPTED TO SHAVE OFF A FEW DEGREES FROM FCST MAXT TODAY ACROSS THE EASTERNMOST COUNTIES. ELSEWHERE...SRN I-25 CORRIDOR/ADJACENT PLAINS SHOULD WARM INTO THE 90S TO AROUND 100. AS FOR THUNDERSTORM POTENTIAL...ELEVATED HEATING OVER THE MOUNTAINS SHOULD BE ENOUGH TO TRIGGER ISOLATED TO LOW GRADE SCATTERED THUNDERSTORMS ACROSS THE HIGHER TERRAIN (WITH GREATEST COVERAGE ALONG THE CONTINENTAL DIVIDE). WITH SFC DEW POINTS REMAINING FAIRLY LOW...MAIN THREAT WITH THESE THUNDERSTORMS WILL BE GUSTY WINDS AND LIGHTNING. ANOTHER FOCUS AREA MAY BE ALONG THE FRONTAL BOUNDARY ACROSS THE FAR EASTERN COUNTIES. HOWEVER IT WILL TAKE LONGER TO HEAT UP SUFFICIENTLY TO BREAK THE CAP...AND IT APPEARS ANY FORCING FROM SHORTWAVES EMBEDDED IN THE FLOW WILL BE MORE LIMITED FOR THIS REGION. NAM AND GFS DIFFER CONSIDERABLY WITH THE QUANTITY OF LOW LVL MOISTURE ACROSS THIS AREA...WITH NAMS OVER EXUBERANT 50S AND LOWER 60 DEW POINTS...TO THE MUCH MORE CONSERVATIVE GFS WITH MID 40S/LOWER 50S. IF NAM IS CORRECT THEN CAPES COULD APPROACH 1500-2500 J/KG BY LATE THIS AFTN...WITH AROUND 15-40 J/KG OF CIN. 0-6KM SHEARS RUN AROUND 35 KTS IN THE NAM...WHICH WOULD BE SUFFICIENT FOR ONE OR TWO SEVERE THUNDERSTORMS. DRY OUT SFC DEW POINTS INTO THE LOWER 50S...AND CAPES COME DOWN SIGNIFICANTLY TO LESS THAN 1000 J/KG (AS IN THE GFS). THINK REALITY MAY BE SOMEWHERE BETWEEN THESE TWO SOLN. PLAN TO MENTION A FEW NEAR SEVERE STORMS ACROSS THE PLAINS IN THE HWO. EVEN IF THE DEW POINTS STAYED IN THE MID/UPPER 50S...WET BULB ZEROS WILL BE AROUND 10-11KFT...SO MIGHT BE DIFFICULT TO GET LARGE HAIL UNLESS STORM MODE WAS SUPERCELLULAR. WOULD LIKE TO SEE A LITTLE MORE SHEAR BEFORE BUYING OFF ON THAT SOLN. LATER SHIFTS WILL CONTINUE TO MONITOR TRENDS AND WILL UPDATE THIS THINKING IF NECESSARY. -KT .LONG TERM... (THURSDAY THROUGH NEXT WEDNESDAY) ISSUES DURING THE LONGER TERM APPEAR TO BE POPS...ESPECIALLY THROUGH LATE THIS WEEK...POTENTIAL FOR CONTINUED UNSEASONABLY VERY WARM MAXIMUM TEMPERATURES AND INCREASING WINDS/FIRE POTENTIAL FROM LATER THIS WEEK INTO AT LEAST THE WEEKEND. MOST RECENT COMPUTER SIMULATIONS/FORECAST SOUNDINGS INDICATE THAT AS UPPER HIGH MOVES INTO TEXAS FROM NEW MEXICO BY FRIDAY...INCREASED ATMOSPHERIC MOISTURE LEVELS WILL NOTED OVER THE CWFA INTO FRIDAY AS COMPARED TO PAST MONDAY AND TUESDAY...THEREFORE WILL CONTINUE WILL ISOLATED TO SCATTERED POPS FOR BOTH THURSDAY AND FRIDAY. RATHER SIGNIFICANT DRYING...ENHANCED GRADIENT WINDS AND INCREASING FIRE WEATHER THREAT IS THEN ANTICIPATED OVER THE MAJORITY OF THE CWFA FROM LATE WEEK INTO NEXT TUESDAY AS HEALTHY UPPER LOW MOVES ACROSS THE NORTHERN US PLAINS/ONTARIO CANADA PROVINCE. AT THIS TIME IT APPEARS THAT NEXT POTENTIAL SUBSTANTIAL UPSWING IN DEEPER ATMOSPHERIC MOISTURE WILL HOLD OFF UNTIL MIDDLE TO LATTER PORTIONS OF NEXT WEEK. FINALLY...ABOVE SEASONAL EARLY AUGUST MAXIMUM TEMPERATURES ARE PROJECTED ACROSS THE REGION DURING THE LONG TERM. && .AVIATION... VFR CONDITIONS EXPECTED AT TAF SITES THIS AFTERNOON. SHOULD SEE ANOTHER ROUND OF ISOLATED TSTORMS FOR THE TAF SITES LATER THIS AFTERNOON/EVENING. MAIN THREAT WITH THUNDERSTORMS WILL BE ERRATIC GUSTY WINDS UP TO 50 MPH AND LIGHTNING. OTHERWISE...LIGHT DIURNALLY DRIVEN WIND PATTERNS EXPECTED AT TAF SITES THROUGH TONIGHT. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 5, 7:02 AM MDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 702 AM MDT WED AUG 5 2009 COZ058>089-093>099-061315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 702 AM MDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AFTER NOON THEN DRIFT OFF INTO THE ADJACENT VALLEYS AND PLAINS LATE THIS AFTERNOON THROUGH THIS EVENING. THE MAIN THREAT WITH THUNDERSTORMS WILL BE LOCALIZED WIND UP TO 50 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. HOWEVER ONE OR TWO STORMS COULD BECOME STRONG ACROSS THE FAR EASTERN PLAINS WITH HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS UP TO 55 MPH...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...ESPECIALLY OVER THE HIGHER TERRAIN. THE PRIMARY METEOROLOGICAL THREATS WITH THE THUNDERSTORMS EACH DAY WILL BE BRIEF WIND GUSTS UP TO 50 MPH AND HAZARDOUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE FAR EASTERN PLAINS AFTER 300 PM.
In the hours before
Special weather statement, Aug 5, 2:21 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 221 PM MDT WED AUG 5 2009 COZ074-088-094-052045- EASTERN LAS ANIMAS COUNTY-SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 221 PM MDT WED AUG 5 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...TRINIDAD. AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF SUGARITE...OR 12 MILES SOUTH OF TRINIDAD...WHICH WAS MOVING TOWARD THE WEST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... COKEDALE. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SR
Local storm report, Aug 5, 2:49 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
249 PM MDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL 5 S TRINIDAD 37.10N 104.51W
08/05/2009 M1.00 INCH LAS ANIMAS CO TRAINED SPOTTER
UP TO 1 INCH DIAMETER HAIL. SPOTTER INDICATES HAIL SLOWED
OR STOPPED INTERSTATE 25 TRAFFIC SOUTH OF TRINIDAD.
&&
RGRAYThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:35 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 55 min |
| Aug 5, 4:18 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 37 min |
| Aug 5, 4:55 PM MDT | Areal Flood Advisory | PUB | Chaffee | 3 hr |
| Aug 5, 5:06 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 23 min |
| Aug 5, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Huerfano, Pueblo | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.